Document Detail


pH-dependent cocaine-induced cardiotoxicity.
MedLine Citation:
PMID:  10452435     Owner:  NLM     Status:  MEDLINE    
Abstract/OtherAbstract:
Severe cocaine toxicity causes acidemia and cardiac dysfunction. These manifestations are described in 4 patients who presented with seizures, psychomotor agitation, and cardiopulmonary arrest. Their initial laboratory values demonstrated acidemia and electrocardiographic findings that included a prolonged QRS complex and QTc duration and a rightward T40 ms axis deviation. Treatment of the patients with hyperventilation, sedation, active cooling, and sodium bicarbonate infusion led to the normalization of their blood pHs and reversal of their cardiac conduction disorders. Acidemia can contribute to cocaine cardiac disorders by promoting conduction delays, dysrhythmias, and depressed myocardial contractility. Good supportive care corrects the blood pH and cardiac conduction disorders and remains the major focus in the management of patients with cocaine toxicity.
Authors:
R Y Wang
Related Documents :
16015425 - Thrombosis in hemophiliacs with prothrombotic molecular defect.
9673635 - Gastrointestinal emergencies with marathon-type running: omental infarction with pancre...
9217565 - Predictors of coronary artery disease in patients with cocaine-associated myocardial in...
831965 - Preventing thromboembolism after myocardial infarction: effect of low-dose heparin or s...
11869855 - Pharmacologic preconditioning of estrogen by activation of the myocardial adenosine tri...
8830875 - Successful tricuspid valve replacement and pulmonary valvulotomy for carcinoid heart di...
Publication Detail:
Type:  Case Reports; Journal Article    
Journal Detail:
Title:  The American journal of emergency medicine     Volume:  17     ISSN:  0735-6757     ISO Abbreviation:  Am J Emerg Med     Publication Date:  1999 Jul 
Date Detail:
Created Date:  1999-08-30     Completed Date:  1999-08-30     Revised Date:  2007-11-15    
Medline Journal Info:
Nlm Unique ID:  8309942     Medline TA:  Am J Emerg Med     Country:  UNITED STATES    
Other Details:
Languages:  eng     Pagination:  364-9     Citation Subset:  IM    
Affiliation:
Department of Emergency Medicine, Rhode Island Hospital, Brown University School of Medicine, Providence, USA.
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:
Acid-Base Imbalance / blood,  chemically induced
Adult
Akathisia, Drug-Induced / etiology
Alkalies / therapeutic use
Apnea / chemically induced
Arrhythmias, Cardiac / chemically induced*
Cocaine
Cocaine-Related Disorders / complications*
Crack Cocaine
Electrocardiography / drug effects
Heart / drug effects*
Heart Arrest / chemically induced
Humans
Hydrogen-Ion Concentration
Hypnotics and Sedatives / therapeutic use
Hypothermia, Induced
Male
Myocardial Contraction / drug effects
Narcotics
Respiration, Artificial
Seizures / chemically induced
Sodium Bicarbonate / therapeutic use
Chemical
Reg. No./Substance:
0/Alkalies; 0/Crack Cocaine; 0/Hypnotics and Sedatives; 0/Narcotics; 144-55-8/Sodium Bicarbonate; 50-36-2/Cocaine

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  Painless aortic dissection presenting as hoarseness of voice: cardiovocal syndrome: Ortner's syndrom...
Next Document:  Intrathoracic stomach presenting as acute tension gastrothorax.